Should I rechallenge with Prezista after rash (with known Sulfa allergy)?
Aug 16, 2012
Hello Dr. McGowan, I am a 55 y/o caucasian female; I have been on ARVs for 25+ years (remain undetectable/CD4 800+); recently switched from Reyataz to Prezista because of kidney stones related to atazanavir, but after 12 days on Prezista, I developed a rash on neck/chest. I am allergic to sulfa (after one dose, had lip swelling). What are your thoughts on re-challenging with Prezista given my allergy to sulfa? I am now back on the Reyataz/Norvir/Truvada (staying VERY well hydrated). Thoughts on this ? Thank you.
Response from Dr. McGowan
Sorry to hear about the reaction. It is not unusual to have reactions to Prezisou if you have had a previous sulfa allergy. If there was no previous treatment failure or drug resistance in your virus (which may not be likely after 25 years), there may be other options, such an NNRTI or Integrase inhibitor (there is a new one pill once-daily integrase inhibitor soon to be approved). These option require that Truvada be Fully Active. Lexiva, another PI, has similar problems with sulfa allergy, so best not to go there. Staying well hydrated, especially in the warmer months (which may be year round the way things are going) is another good option.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What If You Took Medicine For Chlamydia And I Still Have Symptoms What Does That Mean?
- What Can I Do To Ease The Pain From Genital Herpes?
- What Are The Chances Of Getting Shingles?
- Ways You Can Get Chlamydia From People Who Have It
- Syphilis Blood Test Accuracy
- Symptoms Of Genital Herpes The Day After Sex
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.